Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 1, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Jan 4, 2009, 3:34 PM CST for Claiborne County, Copiah County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2009, 3:34 PM CST (21:34 UTC)
- Expired
- Jan 4, 2009, 4:15 PM CST
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Claiborne County, MS, Copiah County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KJAN 042134 TORJAN MSC021-029-042215- /O.NEW.KJAN.TO.W.0001.090104T2134Z-090104T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 334 PM CST SUN JAN 4 2009 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI... EAST CENTRAL CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI... * UNTIL 415 PM CST * AT 335 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF CARPENTER...OR 24 MILES SOUTH OF VICKSBURG...MOVING EAST AT 10 MPH. * THE TORNADO WILL BE NEAR... CARPENTER BY 410 PM CST... CARPENTER AND 7 MILES WEST OF DENTVILLE BY 415 PM CST... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3205 9055 3190 9051 3194 9082 3203 9083 TIME...MOT...LOC 2135Z 263DEG 8KT 3199 9077 $$ MME
2 follow-up statements
000 WWUS54 KJAN 042200 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 400 PM CST SUN JAN 4 2009 MSC021-042210- /O.CAN.KJAN.TO.W.0001.000000T0000Z-090104T2215Z/ CLAIBORNE MS- 400 PM CST SUN JAN 4 2009 ...THE TORNADO WARNING FOR EAST CENTRAL CLAIBORNE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. LAT...LON 3193 9071 3203 9071 3205 9055 3190 9051 TIME...MOT...LOC 2200Z 284DEG 12KT 3199 9069 $$ MSC029-042215- /O.CON.KJAN.TO.W.0001.000000T0000Z-090104T2215Z/ COPIAH MS- 400 PM CST SUN JAN 4 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR NORTHWESTERN COPIAH COUNTY... AT 400 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR CARPENTER...OR 20 MILES NORTHWEST OF HAZLEHURST...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... DENTVILLE BY 415 PM CST... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3193 9071 3203 9071 3205 9055 3190 9051 TIME...MOT...LOC 2200Z 284DEG 12KT 3199 9069 $$ CAW
000 WWUS54 KJAN 042213 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 413 PM CST SUN JAN 4 2009 MSC029-042224- /O.EXP.KJAN.TO.W.0001.000000T0000Z-090104T2215Z/ COPIAH MS- 414 PM CST SUN JAN 4 2009 ...THE TORNADO WARNING FOR NORTHWESTERN COPIAH COUNTY EXPIRES AT 415 PM CST... THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED AND THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3193 9071 3203 9071 3205 9055 3190 9051 TIME...MOT...LOC 2214Z 284DEG 12KT 3198 9064 $$ CAW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 4, 11:15 AM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 4, 11:15 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1115 AM CST SUN JAN 4 2009 .DISCUSSION...LATEST SURFACE ANALYSIS HAS THE COLD FRONT APPROACHING SOUTHEAST ARKANSAS. THE FRONT IS EXPECTED TO DRIFT INTO OUR CWFA THIS AFTERNOON AND STALL OVER SOUTHEAST MISSISSIPPI TONIGHT. VISIBLE SATELLITE IMAGERY HAS BEEN SHOWING BREAKS IN THE CLOUD COVER AHEAD OF THE FRONT OVER LOUISIANA AND SE ARKANSAS. THIS HAS ALLOWED TEMPERATURES TO WARM INTO THE LOWER 70S ALREADY. MOISTURE WAS POOLING JUST AHEAD OF THE COLD FRONT AS WELL...THUS OUR TEMPERATURES AND DEW POINTS ARE RUNNING HIGHER IN THE WEST THAN EXPECTED. CLOUD COVER AND A LITTLE DRIER AIR WERE HOLDING TEMPERATURES AND DEW POINTS LOWER IN OUR EAST. THE PROXIMITY OF THE FRONT ALONG WITH GREATER HEATING AND MOISTURE SHOULD RESULT IN GREATER COVERAGE OF SHOWERS AND STORMS IN OUR WEST THIS AFTERNOON. REGIONAL RADARS ARE SHOWING AN INCREASING TREND SOUTHWEST OF OUR PARISHES AND HAVE INCREASED POPS THIS AFTERNOON OVER OUR SOUTHWEST COUNTIES AND PARISHES. HAVE ALSO RAISED HIGHS A COUPLE OF DEGREES IN THE WEST AND ADJUSTED TEMP CURVES TO MATCH CURRENT TRENDS. CONSIDERING CLOUD COVER AND RAINFALL...THINK RECORD HIGHS TODAY...UPPER 70S TO NEAR 80 WILL REMAIN IN TACK. /22/ && .PREVIOUS DISCUSSION...SHORT TERM...TODAY THROUGH MONDAY...LATEST SATELLITE IMAGERY SHOWS A STRONG SOUTHERN STREAM SHORT WAVE MOVING THROUGH THE SOUTHWEST CONUS. SOUTHWEST FLOW ALOFT WAS NOTED ACROSS THE LOWER MISSISSIPPI VALLEY. LOW CLOUDS WERE MOVING ACROSS THE REGION. A COOL AIRMASS WAS NOTED ACROSS THE CENTRAL AND SOUTHERN PLAINS BEHIND AN APPROACHING COLD FRONT...WHICH STRETCHED FROM ARKANSAS THROUGH NORTHEAST TEXAS. FOR TODAY...A COLD FRONT WILL MOVE INTO THE REGION...BUT SOUTHWEST FLOW ALOFT WILL SLOW THE FRONT DOWN AND MAKE IT BECOME NEARLY STATIONARY ACROSS THE SOUTHEAST BY THIS EVENING. THERE WILL BE ENOUGH INSTABILITY FOR SHOWERS AND THUNDERSTORMS TO DEVELOP...BUT INCREASING 500 MB HEIGHTS...LACK OF SHEAR...FLOW AND HELICITY WILL PREVENT STORMS FROM BECOMING STRONG TODAY. THERE WILL BE ENOUGH UPPER JET ENERGY FOR THUNDERSTORMS TO MAINTAIN UNTIL EARLY THIS EVENING. TODAY HIGHS WILL RANGE FROM THE MIDDLE 60S NORTHWEST TO THE MIDDLE 70S SOUTHEAST. FOR TONIGHT...THE QUASI-STATIONARY FRONT WILL STAY ACROSS THE REGION. EXPECT SHOWERS WITH ISOLATED THUNDERSTORMS FOR EARLY THIS EVENING AS INSTABILITY DECREASES...THEN IT WILL BECOME ALL SCATTERED SHOWERS BY MID EVENING. EXPECTING ONLY ISOLATED SHOWERS AFTER MIDNIGHT. NORTH OF THE BOUNDARY LOWS WILL BE IN THE 40S...TO THE SOUTH LOWS WILL BE IN THE 50S. FOR MONDAY...A SOUTHERN STREAM SHORT WAVE WILL CROSS THE REGION...WHICH WILL ENHANCE SOME LIFT FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. WE WILL GET SOME BULK SHEAR AND SOME HELICITY WITH THIS SHORT WAVE. SURFACE INSTABILITY WILL BE LIMITED. THETA E POTENTIAL WILL BE AROUND 327K. PRECIPITABLE WATER WILL BE AROUND 1.5 INCHES. AS FAR AS TEMPS ARE CONCERN WENT WITH MOS GUIDANCE ON DAILY HIGHS AND ADJMAV ON SUNDAY NIGHTS LOWS. AS FAR AS POPS ARE CONCERN ADJUSTED HIGHER MAV POPS FOR TODAY...KEPT CURRENT POPS FOR TONIGHT AND CURRENT HIGH POPS FOR MONDAY./17/ .LONG TERM...SEVERE WEATHER SCENARIO SETTING UP FOR MONDAY NIGHT AND TUESDAY...ESPECIALLY TUESDAY AS A DEEPENING SURFACE LOW LIFTS ACROSS THE REGION. THE STALLED BOUNDARY LIFTS BACK INTO THE FORECAST AREA MONDAY NIGHT...TRENDING FARTHER N THAN THE PAST COUPLE OF RUNS. DEEP MOISTURE AND ISENTROPIC LIFT DEVELOP ALONG AND N OF THE FRONT AS 850 MB FLOW INCREASES. FORCING INTENSIFIES SIGNIFICANTLY TUESDAY. LOW LEVEL JET FLOW IS FORECAST TO REACH 60 KTS BY TUESDAY AFTERNOON AHEAD OF THE DEEPENING SURFACE LOW CENTER AND ASSOCIATED FRONTAL SYSTEM. LOW LEVEL MOISTURE STREAMS IN TO HELP DESTABILIZE THE AIR MASS WITH SURFACE DEWPOINTS IN THE 65-67 DEG RANGE AND 850 MB THETAE VALUES AROUND 330. STRONG DEEP LAYER SHEAR AROUND 60 KTS WILL ACCOMPANY HELICITY VALUES FROM 200-300 WITH 70-80 KT WINDS AT 500 MB. THE SEVERE WEATHER RISK IS BECOMING MORE ORGANIZED AS IS THE RISK FOR PERIODS OF HEAVY RAIN IN INTENSE UPPER DIV IN THE RIGHT REAR QUADRANT OF AN INTENSE UPPER JET. PRECIPITABLE WATER VALUES ARE ALSO BEGINNING TO TREND SLIGHTLY HIGHER WITH TIME. WILL CONTINUE THE MENTION OF SEVERE STORMS AND HEAVY RAINFALL IN THE HWO. CONVECTION DIMINISHES TUESDAY NIGHT BUT RAIN CHANCES CONTINUE WHEN THE SECOND LOBE OF THE SURFACE LOW LIFTS ACROSS THE REGION. THE COLD LONG WAVE TROUGH PUSHES INTO THE AREA LATE TUESDAY NIGHT AND CROSSES THE REGION WEDNESDAY. MOS TEMPERATURES LOOK A BIT TOO WARM CONSIDERING THE STRENGTH OF THE UPPER TROUGH AND HAVE TRENDED TEMPS COOLER FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AFTER SURFACE/850 MB HIGH PRESSURE THURSDAY...LOW LEVEL WARM AIR ADVECTION REDEVELOPS IN SWLY 850 MB FLOW THURSDAY NIGHT AHEAD OF THE NEXT FRONT. SIGNIFICANT MODEL DIFFERENCES NOTED ON FRONTAL SPEED FRIDAY AND SATURDAY WITH THE GFS AND EURO ALMOST 12 HOURS DIFFERENT IN FRONTAL PLACEMENT FOR SATURDAY. FOLLOWED COOLER GFS MOS FOR NOW WHICH REFLECTED FASTER GFS SOLUTION BUT THIS WILL LIKELY BE ADJUSTED WITH TIME. && .AVIATION...LOW IFR-MVFR CEILINGS WERE NOTED ACROSS THE REGION PRIOR TO DAWN. A COLD FRONT COMBINED WITH AN UPPER DISTURBANCE WILL SET OFF SOME SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. EXPECT IFR-MVFR RESTRICTIONS IN SHOWERS AND THUNDERSTORMS FOR THE PERIOD. THE SHOWERS WILL DECREASE IN COVERAGE AND BE LIGHT AFTER MIDNIGHT AND WILL HAVE LITTLE AFFECT ON AVIATION OPERATIONS./17/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 75 50 57 53 / 53 45 85 90 MERIDIAN 73 53 60 55 / 54 50 77 86 VICKSBURG 73 49 54 47 / 51 45 88 92 HATTIESBURG 76 57 66 60 / 61 44 76 61 NATCHEZ 74 51 57 51 / 52 58 85 90 GREENVILLE 67 42 45 43 / 43 23 85 92 GREENWOOD 68 44 48 48 / 49 21 81 93 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 17/03
Hazardous weather outlook, Jan 4, 2:24 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 224 PM CST SUN JAN 4 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 052024- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 224 PM CST SUN JAN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY A FEW STRONG STORMS WILL BE POSSIBLE FOR AREAS ALONG WEST OF INTERSTATE 55 THROUGH THE EARLY EVENING. AFTERNOON HEATING COMBINED WITH LIMITED INSTABILITY AND A VERY MOIST ATMOSPHERE MAY LEAD TO A FEW STRONG STORMS FOR THE WESTERN PORTIONS OF THE AREA. PEA TO DIME SIZED HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE. PATCHY FOG MAY DEVELOP ACROSS THE REGION AGAIN TONIGHT. AT THIS TIME WIDESPREAD DENSE FOG IS NOT EXPECTED...HOWEVER VISIBILITIES AROUND THE AREA MAY BRIEFLY BE REDUCED TO A MILE OR LESS. A COLD FRONT WAS MOVING THROUGH THE REGION...SO COLD AND DRY AIR WILL MOVE INTO THE NORTHWEST AFTER MIDNIGHT CAUSING THE FOG TO DISSIPATE. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATE MONDAY AFTERNOON AND CONTINUE INTO TUESDAY. A BOUNDARY WILL STALL ALONG THE NATCHEZ TRACE MONDAY NIGHT...WHERE SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE OVER THE SAME AREAS. PERIODS OF HEAVY RAIN MAY CAUSE MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM...A FEW STORMS MAY REACH SEVERE LIMITS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS. BY TUESDAY...THE DEEPENING LOW PRESSURE SYSTEM WILL TRACK ALONG THE BOUNDARY. INCREASING WINDS...MOISTURE AND INSTABILITY AHEAD OF THE SYSTEM WILL ENHANCE CONDITIONS. AFTERNOON HEATING OVER THE SOUTHEAST WILL MAKE CONDITIONS MORE FAVORABLE FOR SEVERE STORM DEVELOPMENT. DAMAGING WINDS LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE... ESPECIALLY FOR AREAS ALONG AND EAST OF THE NATCHEZ TRACE. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED MONDAY NIGHT AND TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:24 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds | 51 min |
| Jan 4, 3:56 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison | 38 min |
| Jan 4, 4:03 PM CST | Tornado Warning | JAN | Hinds, Madison | 24 min |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.